What’s New in the Patient Safety World

October 2016

Another Codeine Warning for Children

 

 

It’s been over 4 years since the first warnings appeared about the dangers of using codeine in children. Our previous 5 columns on the dangers of codeine in children discussed the multiple safety alerts from the FDA (FDA 2012, FDA 2013, FDA 2015). These columns described cases of death and serious adverse effects in children treated with codeine following adenotonsillectomy for obstructive sleep apnea. The problem originally noted for codeine was that there are genetic variations that cause some people to be “ultra-rapid metabolizers” of codeine, which leads to higher concentrations of morphine in the blood earlier.

 

In our January 2016 What's New in the Patient Safety World column “FDA Gets Even Tougher on Codeine in Kids” we noted that an advisory committee to the FDA recommended that codeine be contraindicated for pain and cough management in children and adolescents (Firth 2015). They also recommended restricting codeine's over-the-counter availability for this group. Of 29 voting members, 20 voted to contraindicate use of the drug for pain and cough in children younger than 18 years old. Most of the others voted to restrict its use only in younger children. However, the FDA has not yet taken formal action on those recommendations.

 

While the initial warnings focused on avoiding codeine in children who were undergoing adenotonsillectomy for obstructive sleep apnea (OSA), the dangers apply more globally to children. Now an even tougher stance is being taken by the American Academy of Pediatrics in a statement “Codeine: Time to Say ‘No’ ” (Tobias 2016). That paper reiterates the evidence of adverse effects of codeine in children and their mechanisms. It notes that codeine is still available in over-the-counter cough formulas in 28 states and the District of Columbia without a prescription.

 

The Tobias paper does discuss the pros and cons of alternatives to codeine in the pediatric population, noting that almost all of them also have some potential downsides. Those alternatives include oxycodone, hydrocodone, oral morphine, and tramadol. It also mentions tapentadol, which is not yet FDA-approved for use in children. It notes that use of acetaminophen and nonsteroidal antiinflammatory drugs (NSAIDs) are legitimate alternatives in many or most children. Regarding the continued presence of codeine in many antitussive formulations, it notes that neither the value of suppressing cough nor the effectiveness of codeine in children with acute illnesses has been shown.

 

Our May 2014 What's New in the Patient Safety World column “Pediatric Codeine Prescriptions in the ER” noted the continued frequent prescription of codeine-containing products in children despite the previous warnings about adverse reactions. In our November 2015 What's New in the Patient Safety World column “FDA Safety Communication on Tramadol in Children” we noted that education does not seem to have reduced prescription of codeine-containing products. We therefore advocated incorporating “hard stops” (alerts requiring acknowledgement of the warnings about codeine or other opioid in children) into CPOE and e-prescribing systems. We would hope that the FDA takes more forceful action, as recommended by the previous advisory committee and the current American Academy of Pediatrics, to reduce the risk of codeine-associated respiratory depression and other adverse events.

 

Regardless of whether the FDA takes action or not, you should be monitoring your organization’s prescription of codeine-containing products and taking active steps (like the hard stops noted above) to force your prescribers to think twice when contemplating use of codeine in children.

 

 

Some of our previous columns on opioid safety issues in children:

 

 

 

 

References:

 

 

FDA. FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death. 8/15/12

http://www.fda.gov/Drugs/DrugSafety/ucm313631.htm

 

 

FDA. FDA Drug Safety Communication: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy. Update February 20, 2013

http://www.fda.gov/Drugs/DrugSafety/ucm339112.htm

 

 

FDA (Food and Drug Administration) Briefing Document: The safety of codeine in children 18 years of age and younger. Joint Pulmonary-Allergy Drugs Advisory Committee and Drug Safety and Risk Management Advisory Committee Meeting . December 10, 2015

http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/Pulmonary-AllergyDrugsAdvisoryCommittee/UCM475975.pdf

 

 

Firth S. FDA Panel Urges Stronger Regulation of Codeine. An FDA advisory committee voted 28-0 to remove the drug from its OTC monograph for cough and cold. MedPage Today 2015; December 11, 2015

http://www.medpagetoday.com/Pediatrics/GeneralPediatrics/55159

 

 

Tobias JD, Green TP, Coté CJ, Section on Anesthesiology and Pain Medicine, Committee on Drugs. Codeine: Time to Say “No”. Pediatrics 2016; Originally published online September 19, 2016

http://pediatrics.aappublications.org/content/early/2016/09/15/peds.2016-2396

 

 

 

 

 

Print “PDF version

 

 

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive